Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 5:14 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 19, 2017, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 5:45 PM CDT | TSTM WND GST 60 | 2 Ne Buffalo, ND | STRONG WINDS WITH PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833
WUUS53 KFGF 192214
SVRFGF
NDC003-017-192315-
/O.NEW.KFGF.SV.W.0138.170919T2214Z-170919T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
514 PM CDT TUE SEP 19 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southeastern North Dakota...
Eastern Barnes County in southeastern North Dakota...
* Until 615 PM CDT.
* At 513 PM CDT, a severe thunderstorm was located near Oriska, or 11
miles southeast of Valley City, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oriska around 520 PM CDT.
Tower City around 530 PM CDT.
Buffalo around 540 PM CDT.
Ayr around 555 PM CDT.
Absaraka around 600 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 291
and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4666 9791 4689 9806 4723 9775 4719 9755
4691 9722
TIME...MOT...LOC 2213Z 236DEG 23KT 4685 9778
HAIL...1.50IN
WIND...60MPH
$$
BP3 follow-up statements
179
WWUS53 KFGF 192230
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT TUE SEP 19 2017
NDC003-017-192315-
/O.CON.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
530 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...
At 530 PM CDT, a severe thunderstorm was located over Tower City, or
17 miles east of Valley City, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Buffalo around 540 PM CDT.
Ayr and Wheatland around 555 PM CDT.
Absaraka around 600 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 300
and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4672 9775 4693 9787 4723 9775 4719 9755
4691 9722
TIME...MOT...LOC 2230Z 236DEG 23KT 4691 9764
HAIL...1.50IN
WIND...60MPH
$$
BP298
WWUS53 KFGF 192247
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
547 PM CDT TUE SEP 19 2017
NDC003-017-192315-
/O.CON.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
547 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CASS AND EAST CENTRAL BARNES COUNTIES...
At 547 PM CDT, a severe thunderstorm was located near Buffalo, or 23
miles east of Valley City, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Ayr and Wheatland around 555 PM CDT.
Absaraka around 600 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 307
and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4672 9775 4683 9776 4690 9771 4699 9774
4718 9773 4719 9755 4691 9722
TIME...MOT...LOC 2247Z 236DEG 23KT 4697 9751
HAIL...1.50IN
WIND...60MPH
$$
BP322
WWUS53 KFGF 192308
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
608 PM CDT TUE SEP 19 2017
NDC003-017-192318-
/O.EXP.KFGF.SV.W.0138.000000T0000Z-170919T2315Z/
Cass ND-Barnes ND-
608 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND EAST
CENTRAL BARNES COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4672 9775 4683 9776 4690 9771 4699 9774
4718 9773 4719 9755 4691 9722
TIME...MOT...LOC 2308Z 236DEG 23KT 4704 9736
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:16 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 19, 3:16 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 316 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Sep 19 2017 Severe thunderstorm chances continue to be the primary forecast challenge for the period. A line of showers and thunderstorms has been moving into the Devils Lake Basin down to the James River Valley. This activity is out ahead of the main surface trough axis and cold front. Strong southeast winds have keep a lot of moisture streaming into the central Dakotas. Clouds have covered much of the area today, but there have been breaks and with strong mid level lapse rates and very strong forcing, the leading storms will continue to intensify and additional thunderstorm development will begin to develop. The CAMs have strong storms into the Devils Lake area in the next few hours and moving into the Red River Valley during the 00-03Z time frame. Most of the CAMs have the thunderstorms developing into a quasi-linear complex, although some discrete supercells are not out of the questions. Continue to think that strong damaging winds will be the primary threat, although hail and tornadoes will be possible, especially if cells become more discrete. The thunderstorm complex will continue to move into western MN tonight, and even with decreasing surface instability, should continue to be fairly strong with very vigorous forcing. Will have to watch rainfall rates and training of thunderstorm cells for heavy rain threat. With very dry conditions up until this point don't think we will have a widespread flood risk but some issues in urban areas could develop. The thunderstorms will exit the area to the east as the cold front pushes through sometime between 06 and 12Z with a few lingering showers left behind. Southwest winds and warm air advection will return fairly quickly for Wednesday as another trough develops to our west. Other than a few lingering showers in the far northeast conditions will be quiet and highs near normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Sep 19 2017 Quieter conditions are expected for Wednesday night into Thursday. Temperatures will begin to warm into the mid to upper 70s during the day Thursday with southerly winds at 10 to 15 mph. Temperatures will be warm again Friday with highs in the low 60s in northeastern North Dakota and upper 70s in western Minnesota. With the passage of a frontal system late Friday rain chances will increase across the region. Rain chances will remain across western Minnesota and far southeastern North Dakota Friday night through Monday morning. Rainfall totals in these areas could reach over one inch. Locally higher rainfall amounts are possible. Temperatures over Saturday and Sunday will remain cool with highs in the upper 50s and low 60s. Rain chances should diminish across western Minnesota and southeastern North Dakota by Monday afternoon with highs in the low 60s expected. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Sep 19 2017 Some MVFR to IFR ceilings continue over the northern and western TAF sites, but there has been some clearing developing just east of the Red River. There will be a line of thunderstorms moving into the region this afternoon and evening, with storms most likely around KDVL in the 22-00Z time frame, moving into the central TAF sites at 01-04Z, and later on for the MN sites. As always, ceilings and visibility will be highly variable with convection moving through, so there could be some brief drops to MVFR to IFR with strong wind gusts above 30 kts as the cells move through. Winds will shift to the west as the thunderstorms move east, and there will be period of MVFR ceilings in some areas behind the line but all sites should improve to VFR by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 617 AM CDT Tue Sep 19 2017 MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026- 054-201130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Western Walsh County- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe weather is expected for this afternoon and evening. Storms will produce hail to 1.5 inches in diameter and wind gusts to 70 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053- 201130- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This afternoon and evening Severe weather is expected for this afternoon and evening. Storms will produce hail to 2 inches in diameter and wind gusts to 75 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado or two may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Sep 19, 5:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 SE LITCHVILLE 46.64N 98.16W
09/19/2017 E1.00 INCH BARNES ND NWS EMPLOYEE
QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 41 min |
| Sep 19, 4:41 PM CDT | Tornado Warning | FGF | Barnes | 34 min |
| Sep 19, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 52 min |
| Sep 19, 6:04 PM CDT | Areal Flood Advisory | FGF | Barnes | 4 hr |
| Sep 19, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 58 min |
| Sep 19, 6:50 PM CDT | Areal Flood Advisory | FGF | Barnes | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.